Hail, Boone
- When
- August 31, 3:21 PM CST
- Where
- Boone County, 0.69 mi S of Albion
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.690, -98.000
A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A seasonably strong upper level storm system swept across the northern Plains during the day on Sunday August 31st. Ahead of the storm system low pressure developed over the high Plains and allowed for warm and moist air to pool over the mid Missouri River Valley creating strong instability by mid to late afternoon. As a cold front and associated upper level jet streak interacted with the instability, thunderstorms developed from northeast Nebraska into Northern Kansas. These thunderstorms moved east through the rest of the afternoon and evening hours, crossing eastern Nebraska and western Iowa produced mainly hail and wind damage, but heavy rainfall also occurred in parts of the area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 1:46 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 246 PM CDT SUN AUG 31 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 245 PM CDT SUN AUG 31 2014 CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION. WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 245 PM CDT SUN AUG 31 2014 ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH. EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER TEMPERATURES. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1125 PM CDT SAT AUG 30 2014 VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO 50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND KLNK TAF SITES AFTER 00Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 PM CDT SUN AUG 31 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY THIS EVENING. MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN. THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO EASTERN NEBRASKA LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS EVENING. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
147 PM CDT SUN AUG 31 2014
IAZ043-311930-
MONONA IA-
147 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL
230 PM CDT...
AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ONAWA...OR 30 MILES SOUTHWEST OF IDA GROVE...
MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4202 9572 4203 9593 4209 9610 4220 9596
4221 9593 4221 9567 4204 9567
TIME...MOT...LOC 1847Z 223DEG 22KT 4207 9595
CHERMOKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 344 PM CDT SUN AUG 31 2014 NEZ011-012-016>018-031-312130- CEDAR NE-MADISON NE-ANTELOPE NE-WAYNE NE-PIERCE NE-KNOX NE- 344 PM CDT SUN AUG 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...EAST CENTRAL ANTELOPE...SOUTHEASTERN KNOX...NORTHWESTERN MADISON...NORTHWESTERN WAYNE AND PIERCE COUNTIES UNTIL 430 PM CDT... AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MEADOW GROVE...OR 19 MILES WEST OF NORFOLK...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERCE...RANDOLPH...OSMOND...MEADOW GROVE...HADAR...CARROLL... TILDEN...MAGNET...FOSTER...MCLEAN...SHOLES...WILLOW CREEK STATE RECREATION AREA AND THE HIGHWAY 81 AND 20 JUNCTION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4248 9750 4224 9706 4196 9785 4207 9792 TIME...MOT...LOC 2043Z 240DEG 49KT 4207 9779 KERN
The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Local fire department spotters reported hail ranging from quarter to golf ball size from northwest of the city of Carroll to north of Carroll.
Local law enforcement reported hail ranging from nickle to quarter size in the city of David City.
Trained spotters reported hail to quarter size. The broadcast media also reported half dollar size hail as well.
A trained spotter measured a 58 mph wind gust on a home weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531830, 531831, 531832, 531833, 531835, 531837, 531839, 531838, 531841.